A quadratic approximation for structural topology optimization

A.A. Groenwold, L.F.P. Etman

    Research output: Contribution to journalArticleAcademicpeer-review

    49 Citations (Scopus)
    1 Downloads (Pure)


    In topology optimization, it is customary to use reciprocal-like approximations, which result in monotonically decreasing approximate objective functions. In this paper, we demonstrate that efficient quadratic approximations for topology optimization can also be derived, if the approximate Hessian terms are chosen with care. To demonstrate this, we construct a dual SAO algorithm for topology optimization based on a strictly convex, diagonal quadratic approximation to the objective function. Although the approximation is purely quadratic, it does contain essential elements of reciprocal-like approximations: for self-adjoint problems, our approximation is identical to the quadratic or second-order Taylor series approximation to the exponential approximation. We present both a single-point and a two-point variant of the new quadratic approximation.
    Original languageEnglish
    Pages (from-to)505-524
    JournalInternational Journal for Numerical Methods in Engineering
    Issue number4
    Publication statusPublished - 2010


    Dive into the research topics of 'A quadratic approximation for structural topology optimization'. Together they form a unique fingerprint.

    Cite this